Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the simplicial volumes of fiber bundles


Authors: M. Hoster and D. Kotschick
Journal: Proc. Amer. Math. Soc. 129 (2001), 1229-1232
MSC (2000): Primary 55R10; Secondary 57N65, 57R22
DOI: https://doi.org/10.1090/S0002-9939-00-05645-8
Published electronically: October 16, 2000
MathSciNet review: 1709754
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

We show that surface bundles over surfaces with base and fiber of genus at least $2$ have non-vanishing simplicial volume.


References [Enhancements On Off] (What's this?)

  • 1. M. F. Atiyah, The signature of fibre bundles, in Global Analysis, Papers in Honour of K. Kodaira, Tokyo University Press 1969. MR 40:8071
  • 2. E. Ghys, Groupes d'homeomorphismes du cercle et cohomologie bornee, Contemp. Math. 58 (1987), 81-106. MR 88m:58024
  • 3. M. Gromov, Volume and bounded cohomology, Publ. Math. I.H.E.S. 56 (1982), 5-99. MR 84h:53053
  • 4. M. Kapovich and B. Leeb, Actions of discrete groups on nonpositively curved spaces, Math. Annalen 306 (1996), 341-352. MR 98j:57022
  • 5. R. Kirby, Problems in low-dimensional topology, in Geometric Topology, ed. W. H. Kazez, Studies in Advanced Mathematics Vol. 2, Part 2, American Mathematical Society and International Press 1997. CMP 98:01
  • 6. K. Kodaira, A certain type of irregular algebraic surfaces, J. Analyse Math. 19 (1967), 207-215. MR 35:7354
  • 7. D. Kotschick, On the Gromov-Hitchin-Thorpe inequality, C. R. Acad. Sci. Paris 326 (1998), 727-731. MR 99j:53068
  • 8. -, Signatures, monopoles and mapping class groups, Math. Research Letters 5 (1998), 227-234. MR 99d:57023
  • 9. -, On regularly fibered complex surfaces, Geometry and Topology. Monographs 2 (1999), Proceedings of the Kirbyfest, pp. 291-298.
  • 10. S. Morita, Characteristic classes of surface bundles and bounded cohomology, in A f$\hat{e}$te of topology, ed. Y. Matsumoto et. al., Academic Press Boston 1988. MR 89c:57030

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 55R10, 57N65, 57R22

Retrieve articles in all journals with MSC (2000): 55R10, 57N65, 57R22


Additional Information

M. Hoster
Affiliation: Mathematisches Institut, Universität München, Theresienstr. 39, 80333 München, Germany
Email: hoster@rz.mathematik.uni-muenchen.de

D. Kotschick
Affiliation: Mathematisches Institut, Universität München, Theresienstr. 39, 80333 München, Germany
Email: dieter@member.ams.org

DOI: https://doi.org/10.1090/S0002-9939-00-05645-8
Received by editor(s): April 13, 1999
Received by editor(s) in revised form: June 25, 1999
Published electronically: October 16, 2000
Additional Notes: The second author is grateful to the Institut Mittag-Leffler for hospitality during the preparation of this paper.
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society